Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 10:25 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 10:25 PM CDT (03:25 UTC)
- Expired
- May 15, 2017, 11:06 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:25 PM CDT | HAIL 1 | 5 E Douglas, MN | |
| May 15, 10:26 PM CDT | HAIL 0.75 | 2 Nw Rochester, MN | |
| May 15, 10:28 PM CDT | HAIL 0.88 | 3 Ese Douglas, MN | |
| May 15, 11:00 PM CDT | HAIL 0.75 | Hammond, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WUUS53 KARX 160325
SVRARX
MNC109-157-169-160430-
/O.NEW.KARX.SV.W.0050.170516T0325Z-170516T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1025 PM CDT MON MAY 15 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Winona County in southeastern Minnesota...
Central Olmsted County in southeastern Minnesota...
Southeastern Wabasha County in southeastern Minnesota...
* Until 1130 PM CDT
* At 1025 PM CDT, a severe thunderstorm was located near Rochester,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Eyota around 1035 PM CDT.
Elgin around 1045 PM CDT.
Plainview around 1050 PM CDT.
Wabasha and Kellogg around 1110 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4423 9189 4420 9187 4418 9183 4416 9180
4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0325Z 242DEG 32KT 4409 9247
HAIL...1.00IN
WIND...<50MPH
$$
JSB4 follow-up statements
791
WWUS53 KARX 160333
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1033 PM CDT MON MAY 15 2017
MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1033 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...CENTRAL OLMSTED AND SOUTHEASTERN WABASHA
COUNTIES...
At 1032 PM CDT, a severe thunderstorm was located over Eyota, or 9
miles east of Rochester, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Plainview around 1050 PM CDT.
Altura around 1110 PM CDT.
Rollingstone around 1125 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4423 9189 4420 9187 4418 9183 4416 9180
4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0332Z 259DEG 24KT 4400 9228
HAIL...1.00IN
WIND...<50MPH
$$
JSB055
WWUS53 KARX 160344
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1044 PM CDT MON MAY 15 2017
MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1044 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...CENTRAL OLMSTED AND SOUTHEASTERN WABASHA
COUNTIES...
At 1043 PM CDT, a severe thunderstorm was located 7 miles west of
Elgin, or 8 miles northeast of Rochester, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Eyota around 1050 PM CDT.
Elgin around 1100 PM CDT.
Plainview around 1115 PM CDT.
Wabasha and Kellogg around 1130 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4423 9189 4420 9187 4418 9183 4416 9180
4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0343Z 234DEG 18KT 4413 9240
HAIL...1.00IN
WIND...<50MPH
$$
JSB511
WWUS53 KARX 160352
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1052 PM CDT MON MAY 15 2017
MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1052 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...NORTHEASTERN OLMSTED AND SOUTHEASTERN
WABASHA COUNTIES...
At 1051 PM CDT, a severe thunderstorm was located near Elgin, or 12
miles northeast of Rochester, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Elgin around 1055 PM CDT.
Plainview around 1110 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Viola, West Newton, Bremen and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4423 9189 4420 9187 4418 9183 4416 9180
4413 9173 4393 9234 4416 9251
TIME...MOT...LOC 0351Z 243DEG 24KT 4415 9232
HAIL...1.00IN
WIND...<50MPH
$$
JSB925
WWUS53 KARX 160406
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1106 PM CDT MON MAY 15 2017
MNC109-157-169-160414-
/O.CAN.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1106 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINONA...
NORTHEASTERN OLMSTED AND SOUTHEASTERN WABASHA COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
southeastern Minnesota...and west central Wisconsin.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Winona County until 1115 AM CDT.
LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
4431 9191 4429 9193 4427 9190 4425 9189
4423 9189 4420 9187 4418 9183 4416 9180
4413 9173 4393 9234 4416 9251
TIME...MOT...LOC 0359Z 242DEG 32KT 4421 9218
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 15, 6:39 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 639 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon May 15 2017 Scattered showers and thunderstorms are expected at the taf sites tonight. MVFR to IFR conditions are possible in and near any storms. This activity should lift north of the TAF sites after 10Z. VFR conditions are then expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 9:02 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 902 PM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 902 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Tonight Additional thunderstorms are expected for the overnight hours. The most likely area for addition storm development appears to be along and north of the Interstate 90 corridor at this time. If the storms develop the main threats would be large hail and heavy rainfall which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Reports of hail or any localized flooding would be appreciated for the overnight hours. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Special weather statement, May 15, 9:55 PM CDT, 30 minutes before
Special Weather Statement National Weather Service La Crosse WI 955 PM CDT Mon May 15 2017 MNZ079-086>088-094>096-160500- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 955 PM CDT Mon May 15 2017 ...Strong Thunderstorms Developing in Southeast Minnesota... Through midnight, strong thunderstorms will continue to develop in southeast Minnesota. A few of these thunderstorms may become severe with the main threats being large hail and localized heavy rain which may result in localized flooding. Boyne
Local storm report, May 15, 9:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 3 NW ROCHESTER 44.04N 92.52W
05/15/2017 E0.88 INCH OLMSTED MN PUBLIC
NICKEL SIZE HAIL AT INTERSECTION OF WEST
CIRCLE DRIVE AND HIGHWAY 14.
&&
CJALocal storm report, May 15, 10:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 ENE ROCHESTER 44.03N 92.43W
05/15/2017 E0.75 INCH OLMSTED MN TRAINED SPOTTER
DIME SIZE HAIL NEAR QUARRY HILL PARK IN
NORTHEAST ROCHESTER.
&&
CJALocal storm report, May 15, 10:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 3 NE ROCHESTER 44.04N 92.44W
05/15/2017 M0.50 INCH OLMSTED MN COCORAHS
&&
CJALocal storm report, May 15, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL ROCHESTER 44.01N 92.48W
05/15/2017 M1.00 INCH OLMSTED MN PUBLIC
NUMEROUS REPORTS OF QUARTER SIZE HAIL IN
ROCHESTER. VIA SOCIAL MEDIA.
&&
CJALocal storm report, May 15, 10:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 2 SE ROCHESTER 43.99N 92.45W
05/15/2017 E0.75 INCH OLMSTED MN PUBLIC
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 67 min |
| May 15, 10:17 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 23 min |
| May 15, 11:16 PM CDT | Special Weather Statement | ARX | Houston | 44 min |
| May 15, 11:19 PM CDT | Special Weather Statement | ARX | Winona | 56 min |
| May 15, 11:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 33 min |
| May 15, 11:49 PM CDT | Areal Flood Advisory | ARX | Olmsted, Wabasha, Winona | 3 hr |
| May 16, 12:12 AM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 7 hr |
| May 16, 12:18 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 22 hr |
| May 16, 6:58 AM CDT | Areal Flood Warning | ARX | Houston, Olmsted, Wabasha, Winona | 9 hr |
| May 16, 3:06 PM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 13 hr |
| May 16, 3:54 PM CDT | Special Weather Statement | ARX | Wabasha | 51 min |
| May 16, 4:17 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.